SEARCH

SEARCH BY CITATION

Sirs,

We read carefully the letter from Dr El-Matary regarding our review on the benefits of pharmacogenetics for improving thiopurine therapy in inflammatory bowel disease.[1, 2] We agree that performing blood testing remain a matter of debate for the prevention of thiopurine toxicity.

First, neutropenia, strongly linked to high 6-thioguanine nucleotide blood level, is a frequent and serious adverse event of thiopurine therapy, potentially lethal.[3] It frequently occurs in the first months of therapy, starting from 2 weeks, mostly in thiopurine S-methyltransferase deficient patients.[3] However, neutropenia can happen anytime during therapy, until 27 years in long-term follow-up.[3] Moreover, as Connell et al. showed, blood count is often normal, 1 month before the occurrence of a moderate or severe leucopenia.[4] Nevertheless, this suggests that performing blood counts in a 3 months basis may have limited efficacy to predict early bone marrow suppression. Actually, early neutropenia probably differs from delayed toxicity, in which a dosage alteration, a therapy change or a deficiency in vitamin B12 or folates can be involved.

Second, hepatotoxicity, probably related to elevated and lasting 6-methylmercaptopurine blood level, is commonly represented as mild, transient or reversible, elevation in serum transaminase.[5] Thiopurine-induced liver injury occurs more frequently within the first months of treatment between, 1.5 and 5 months, although it can also occur after long-term treatment.[6, 7] Thus, despite no consensus, liver tests can be easily added to routine blood count determinations.

A recent meta-analysis did not conclude for clear benefits to maintain thiopurine therapy after 18 months.[8] However, relapse occurs between 14% and 41% for the first subsequent year after therapy cessation.[9, 10] In this meta-analysis, as the authors acknowledged, only two studies with high heterogeneity and poor statistical power were included for the assessment of relapse until 5 years.[8] Finally, stopping an effective and well-tolerated thiopurine therapy is still questionable.

Acknowledgement

Declaration of personal and funding interests: None.

References

  1. Top of page
  2. References
  • 1
    El-Matary W. Letter: thiopurine blood monitoring for patients with inflammatory bowel disease. Aliment Pharmacol Ther 2012; 35: 742.
  • 2
    Chouchana L, Narjoz C, Beaune P, Loriot M-A, Roblin X. Review article: the benefits of pharmacogenetics for improving thiopurine therapy in inflammatory bowel disease. Aliment Pharmacol Ther 2012; 35: 1536.
  • 3
    Gisbert JP, Gomollón F. Thiopurine-induced myelotoxicity in patients with inflammatory bowel disease: a review. Am J Gastroenterol 2008; 103: 1783800.
    Direct Link:
  • 4
    Connell WR, Kamm MA, Ritchie JK, Lennard-Jones JE. Bone marrow toxicity caused by azathioprine in inflammatory bowel disease: 27 years of experience. Gut 1993; 34: 10815.
  • 5
    Dubinsky MC, Lamothe S, Yang HY, et al. Pharmacogenomics and metabolite measurement for 6-mercaptopurine therapy in inflammatory bowel disease. Gastroenterology 2000; 118: 70513.
  • 6
    Gisbert JP, González-Lama Y, Maté J. Thiopurine-induced liver injury in patients with inflammatory bowel disease: a systematic review. Am J Gastroenterol 2007; 102: 151827.
    Direct Link:
  • 7
    Gisbert JP, Luna M, González-Lama Y, et al. Liver injury in inflammatory bowel disease: long-term follow-up study of 786 patients. Inflamm Bowel Dis 2007; 13: 110614.
  • 8
    French H, Mark Dalzell A, Srinivasan R, El-Matary W. Relapse rate following azathioprine withdrawal in maintaining remission for Crohn's disease: a meta-analysis. Dig Dis Sci 2011; 56: 192936.
  • 9
    Treton X, Bouhnik Y, Mary J-Y, et al. Azathioprine withdrawal in patients with Crohn's disease maintained on prolonged remission: a high risk of relapse. Clin Gastroenterol Hepatol 2009; 7: 805.
  • 10
    O'Donoghue DP, Dawson AM, Powell-Tuck J, Bown RL, Lennard-Jones JE. Double-blind withdrawal trial of azathioprine as maintenance treatment for Crohn's disease. Lancet 1978; 2: 9557.